|Back||Reported Adverse Drug Reaction Cases|
Nicorandil (Ikorel) is a synthetic nicotine derivative, which causes arterial and venous dilatation. It is indicated for the treatment of chronic stable angina pectoris at a dose of 10-20 mg daily.
Nicorandil-associated ulceration was initially reported in the oral mucosa.1 Subsequently, ulceration has been reported at other sites, including anal, perianal, vulvar, perivulvar, gastrointestinal and parastomal tissues, and various cutaneous sites, including the lower anterior leg, natal cleft, umbilicus and areas affected by flexural psoriasis; ulcers may occur at multiple sites.2,3 The reaction occurs rarely, appears to be dose-related and the time to ulcer onset may be up to months after starting nicorandil. The ulcers are persistent, deep and 'punched out' in appearance, with non-specific inflammatory histology. Their pathogenesis remains unclear.
Unless nicorandil is recognised as a potential cause and the drug withdrawn, the ulcers are likely to persist despite other treatment. Conservative ulcer management is ineffective and surgery may exacerbate the tissue damage. Typically any discomfort resolves quickly after nicorandil is withdrawn, although healing may take considerably longer.
Seven of 51 reports received by the TGA for nicorandil describe ulceration. Patients were 57-88 years old, and six were female. Where stated, the daily dose was 20 mg (n=3) or 40 mg (n=2) and the time to onset of ulceration after starting nicorandil ranged from one day to many months. Six of the seven reports described tongue or mouth ulcers. One report described an 86 year old woman with an 18 month history of indurated perianal ulcer which failed to respond to conventional treatment. Healing began only after withdrawal of nicorandil, with complete resolution over several weeks.
In cases of recalcitrant ulceration, we suggest obtaining a full drug history, while considering other inflammatory or neoplastic causes. Failure to recognise nicorandil-induced ulceration can lead to substantial morbidity, inappropriate investigation and treatment, and unnecessary surgery.Reference
Australian Adverse Drug Reactions Bulletin 2008, Volume 27, Number 2 (April 2008)
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|